Montana, 2018Hail and Damaging Winds in Montana, July 10, 2018
July 10, 2018 · NWS GGW · 16 events in 5 counties and zones
A strong area of high pressure over the Great Basin/Rocky Mountain region and a low pressure system dropping south and east into Saskatchewan brought a strong cold front across central and eastern Montana. Very hot temperatures were in place ahead of the front - reaching the upper 90s and low 100s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of high pressure over the Great Basin/Rocky Mountain region and a low pressure system dropping south and east into Saskatchewan brought a strong cold front across central and eastern Montana. Very hot temperatures were in place ahead of the front - reaching the upper 90s and low 100s. Dewpoints were in the 60s and 70s ahead of the front. All of this, combined with strong upper-level winds, provided plenty of instability for severe thunderstorms. By late afternoon, storms began to form and move across northeast Montana with 60 to 75 mph wind gusts. This system moved into North Dakota by approximately 10 PM MDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 10, 1:30 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 10, 1:30 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
230 PM MDT Tue Jul 10 2018
.DISCUSSION...
The current GOES water vapor loop depicts a shortwave trough over
Washington State/British Columbia that is moving east along the
International border. This trough will cross the Divide and send
a cold front through NE MT late this afternoon and evening. This
cold front will find a very unstable environment.
With the Heat Index around 100, low-level moisture flowing in from
the southeast, upper-level moisture flowing in from the
southwest, moderate lapse rates, strong CAPE, an upper air profile
with effective shear, strong thunderstorms are expected, some
likely severe. SPC suggests the main threats will be very strong,
damaging winds and large hail. SPC's Convective Outlook covers the
northern half of NE MT with Enhanced risk for Severe
Thunderstorms tonight. Initial thunderstorms may develop off high
terrain to the southwest. More northerly storms will be associated
with the cold front. The separate storm areas will merge this
evening along the Northern Tier while moving into North Dakota.
KGGW conducted a special upper air run for 18Z. The sounding
indicate very strong instability with large CAPE and other
convective parameters. As a result, as proposed by SPC, the entire
CWA, initially, will be be covered with a Severe Thunderstorm
Watch for this afternoon and early evening.
Today, the current in-place threat is the Heat Index, which
prompted a Heat Advisory for most of NE MT today. This is due to
the combination of temperatures in the 90s and Dew Points in the
upper 50s to around 70. The advisory is expected to expire around
an hour before sunset.
Wednesday, will be a cooler day behind the departed cold front and
northwesterly flow aloft. Surface winds behind the front may
become strong enough to require a Lake Wind Advisory for Fort Peck
Lake.
Previous Discussion for Wednesday night and beyond:
Remainder of the week should be relatively quiet. Temperatures
will rebound back into the 90s by Friday. Another upper trof moves
across the region through the weekend with a slight potential for
thunderstorms with cold front passage Saturday night. Ebert
&&
.AVIATION...
Generally VFR conditions expected. This afternoon and evening,
restricted flight conditions may occur with any thunderstorms
that move through the terminal areas.
Strong to severe thunderstorms are expected to be moving across
northeast Montana during the late afternoon and evening
(approximately 21z to 6z), with the threat highest near the
Canadian border.
Wind: Very strong wind is expected near any of the severe
thunderstorms that develop. Otherwise, expect easterly wind,
veering around to the southeast at 10-20kt. After the cold front
passes, wind will become northwesterly.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for Central and
Southeast Phillips...Central and Southern Valley...Dawson...
Eastern Roosevelt...Garfield...McCone...Prairie...Richland...
Southwest Phillips...Western Roosevelt.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jul 10, 3:05 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Glasgow MT
405 PM MDT TUE JUL 10 2018
MTZ016-022-060-102245-
Garfield MT-Southwest Phillips MT-Central and Southeast Phillips MT-
405 PM MDT TUE JUL 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS AND
NORTHWESTERN GARFIELD COUNTIES UNTIL 445 PM MDT...
At 405 PM MDT, Doppler radar was tracking a line of strong
thunderstorms near Hays, or 11 miles northwest of Zortman, moving
northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Zortman, Dodson, Fourchette, Phillips, Wagner, Landusky, Sun Prairie
and Fred Robinson Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Montana.
LAT...LON 4792 10863 4799 10861 4798 10844 4845 10841
4844 10840 4843 10835 4850 10834 4855 10808
4763 10764 4761 10851 4762 10852 4761 10858
4763 10870 4792 10875
TIME...MOT...LOC 2205Z 246DEG 35KT 4806 10864
HickfordThunderstorm Wind, Phillips
- When
- July 10, 3:45 PM MST
- Where
- Phillips County, 0.83 mi SE of Malta South Dot
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.960, -108.310
Malta South US-191 DOT site recorded a 58 mph wind gust.
Thunderstorm Wind, Valley
- When
- July 10, 4:30 PM MST
- Where
- Valley County, 15.36 mi NNW of Hinsdale
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.610, -107.190
Trained spotter reported damage to a large rodeo arena and some outbuildings blown down.
Thunderstorm Wind, Valley
- When
- July 10, 4:30 PM MST
- Where
- Valley County, 4.72 mi SW of Hinsdale
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.350, -107.150
Trained spotter estimated wind gusts up to 70 mph.
Thunderstorm Wind, Valley
- When
- July 10, 4:32 PM MST to 4:37 PM MST
- Where
- Valley County, 10.9 mi WNW of Hinsdale
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.460, -107.300
Saco US-2 DOT site measured wind gusts of 60 mph from 4:32 PM MST to 4:37 PM MST.
Hail, Valley
- When
- July 10, 4:36 PM MST
- Where
- Valley County, 17.75 mi SW of Hinsdale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.210, -107.340
Trained spotter estimated hail up to the size of quarters.
Thunderstorm Wind, Valley
- When
- July 10, 5:05 PM MST
- Where
- Valley County, 1.6 mi W of Glasgow Intl Airport (Kggw)
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 48.223, -106.655
Off duty NWS Employee reported large tree branches broken off and estimated 60 mph wind gusts.
Thunderstorm Wind, Valley
- When
- July 10, 5:25 PM MST
- Where
- Valley County, 3.22 mi W of Glasgow
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.200, -106.700
Agrimet mesonet site Glasgow 3W recorded a 70 mph wind gust.
Thunderstorm Wind, Valley
- When
- July 10, 5:25 PM MST
- Where
- Valley County, 6.79 mi NNE of Baylor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.740, -106.340
Trained spotter estimated 60 mph wind gusts.
Thunderstorm Wind, Valley
- When
- July 10, 5:38 PM MST
- Where
- Valley County, 5.03 mi NNW of Ft Peck
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 48.090, -106.480
Trained spotter measured a 68 mph wind gust.
Thunderstorm Wind, Valley
- When
- July 10, 5:55 PM MST
- Where
- Valley County, 8.08 mi SSW of Lustre
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.270, -105.960
Mesonet site Lustre 8SSW measured a 60 mph wind gust.
Thunderstorm Wind, Roosevelt
- When
- July 10, 6:19 PM MST
- Where
- Roosevelt County, 0.69 mi S of Wolf Pt Intl Airport(Kolf)
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.090, -105.570
Wolf Point airport ASOS site measured a 58 mph wind gust.
Thunderstorm Wind, Daniels
- When
- July 10, 6:30 PM MST
- Where
- Daniels County, Flaxville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.800, -105.170
Trained spotter on the east side of Flaxville estimated a 60 mph wind gust.
Thunderstorm Wind, Sheridan
- When
- July 10, 6:54 PM MST
- Where
- Sheridan County, Plentywood
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.780, -104.570
Mesonet site on the northwest side of Plentywood measured a 65 mph wind gust.
Thunderstorm Wind, Roosevelt
- When
- July 10, 7:00 PM MST
- Where
- Roosevelt County, 0.83 mi SSW of Poplar Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.110, -105.190
Public reported a tree two feet in diameter twisted, with a few six to eight inch diameter branches broken off.
Thunderstorm Wind, Sheridan
- When
- July 10, 7:17 PM MST
- Where
- Sheridan County, 1.95 mi ENE of Comertown Dot
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.810, -104.250
Comertown Turn-Off MT-5 DOT site measured a 75 mph wind gust.
Hail, Roosevelt
- When
- July 10, 7:32 PM MST
- Where
- Roosevelt County, 4.61 mi W of Ft Kipp
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.150, -104.820
Trained spotter reported mostly nickel and dime size hail along with a few quarter size hail stones. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Indiana, July 10, 20182 deaths · 1 event
- Tornado and Flood in Florida, July 10, 20181 death · 1 injured · $1,000 · EF0 · 4 events
- Flash Flooding and Damaging Wind in Arizona, July 10, 20181 injured · $4.0 million · 50 kt wind · 4 events
- Flooding in Alaska, July 10 to 12, 2018$300,000 · 2 events
- Damaging Winds in North Dakota, July 10, 2018$150,000 · 74 kt wind · 3 events
- Damaging Winds in Vermont, July 10, 2018$55,000 · 55 kt wind · 3 events
- Damaging Winds in Missouri, July 10 to 14, 2018$43,000 · 52 kt wind · 6 events
- Excessive Heat and Heat in Kentucky, July 10 to 14, 201828 events
- Excessive Heat and Heat in Illinois, July 10 to 14, 201824 events
- Excessive Heat and Heat in Missouri, July 10 to 14, 201816 events
- Hail and Damaging Winds in New Hampshire, July 10, 20181.75 in hail · 10 events
- Hail and Damaging Winds in Maine, July 10, 20181 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773525, 773503, 773504, 773507, 773505, 773508, 773509, 773510, 773513, 773515, 773518, 773519, 773522, 773521, 773523, 773524.